- What Are Antidepressants?
- How Do Antidepressants Affect Your Weight?
- Can You Gain Weight On Antidepressants?
- How Can I Avoid Gaining Weight on Antidepressants?
- Which Antidepressant Does Not Cause Weight Gain?
- Can Antidepressants Cause Weight Loss?
- Are Antidepressants Prescribed for Weight Loss?
- How to Prevent Weight Loss On Antidepressants
If you’re someone who experiences depression or related mental health issues, antidepressants might help you feel better and dramatically improve your quality of life.
But antidepressant use can also affect your body weight.
The most common change in body weight is weight gain, which some research suggests causes people to discontinue their medication or otherwise not follow the treatment their doctors recommend[*].
Keep reading to learn more about antidepressants and changes in your weight, including answers to common questions about weight gain and weight loss.
Antidepressants are a common class of psychiatric drugs used to treat depression[*].
Some antidepressants are FDA-approved for other disorders, such as obsessive-compulsive disorder (OCD), social phobia, panic disorder, generalized anxiety disorder (GAD), and post-traumatic stress disorder (PTSD)[*].
Other antidepressants are sometimes used for non-FDA-approved or “off-label” indications, including pain, insomnia, or migraine[*].
According to the United States National Institutes of Health (NIH), SSRIs work by helping to ”balance chemicals in our brains”[*].
- Selective serotonin reuptake inhibitors (SSRIs) like fluoxetine (Prozac), citalopram (Celexa), sertraline (Zoloft), paroxetine (Paxil), and escitalopram (Lexapro), the most frequently prescribed type of antidepressant
- Serotonin and norepinephrine reuptake inhibitors (SNRIs) such as venlafaxine (Effexor) and duloxetine (Cymbalta)
- Atypical antidepressants that work differently from SSRIs or SNRIs, such as bupropion (Wellbutrin)
- First-generation antidepressants including tricyclics, tetracyclics, and monoamine oxidase inhibitors (MAOIs)
According to Harvard Medical School, common but mostly mild or temporary side effects from antidepressants include: insomnia, skin rashes, headaches, joint and muscle pain, stomach upset, and nausea[*].
More serious side effects include reduced blood clotting, sexual side effects for men and women, interactions with other drugs or supplements, and a “discontinuation syndrome” or physical withdrawal effects that can range from mild to severe when patients stop taking antidepressants[*].
Since 2004, the FDA has issued a Black Box Warning on all SSRIs regarding the risk of suicidal thoughts, hostility, and agitation in children, teens, and young adults[*].
In the next section, you’ll learn how antidepressants can affect your weight according to research.
According to the Cleveland Clinic Journal of Medicine, antidepressant therapy can result in weight gain, but the likelihood and amount of weight gain vary from drug to drug[*].
Here’s what’s currently known about different types of antidepressants and how they may affect your weight[*]:
- Monoamine oxidase inhibitors (MAOIs): Weight gain likely in short term (<6 months) and long term (≥1 year)
- Tricyclic compounds: Weight gain likely in short term and long term
- Selective serotonin reuptake inhibitors (SSRIs) other than paroxetine: Weight gain in the short term less likely. Long-term weight gain is possible, but evidence varies.
- Paroxetine: Weight gain in short and long term more likely than for other SSRIs
- Nefazodone: Likely to have no effect on weight
- Bupropion: Likely to cause weight loss
- Mirtazapine: More likely than placebo to cause weight gain in short term, but less likely than tricyclics
- Venlafaxine: Likely to have no effect on weight
Also according to the Cleveland Clinic, weight gain on antidepressants is a common reason for patients not following treatment recommendations[*].
If you’re concerned about weight gain, make sure to address the concerns with your doctor or psychiatrist.
While it’s common to gain weight due to antidepressant therapy, not everyone does.
A 2019 review found that a 5% gain in body weight is typical for children and adults who take antidepressants[*].
According to a separate 2015 review, the weight gain and metabolic changes that can occur with psychiatric drugs are due to changes at the cellular level, including hormonal changes and disturbances in the metabolism of glucose (sugar) and lipids (fats)[*].
Another important thing to keep in mind is that weight gain during depression treatment isn’t always due to the antidepressants[*].
For example, in a formerly depressed person who feels better and begins eating normally, weight gain could be a healthy sign[*].
Or for someone tends to overeat when feeling depressed, weight gain might indicate that an antidepressant is ineffective[*].
Recent evidence suggests that following a plan to prevent weight gain or lose unwanted weight is effective, whether or not you take antidepressants[*].
That means that if you take an antidepressant medication, the fundamentals of eating healthy foods, avoiding overeating, and exercising regularly are still important to prevent weight gain or lose excess weight.
And if you’ve experienced unwanted weight gain from taking antidepressants, you can also speak to your doctor or psychiatrist about switching to an antidepressant that’s less likely to result in weight gain in the future.
Which Antidepressant Does Not Cause Weight Gain?
According to current scientific research, the antidepressants that are least likely to cause weight gain are venlafaxine (Effexor), bupropion (Wellbutrin), and nefazodone[*].
However, nefazodone is rarely used because it can cause severe liver problems[*]
Weight loss due to antidepressants happens far less often than weight gain, but it does happen.
The drug most often associated with weight loss is bupropion (Wellbutrin), which on average results in a weight reduction of about 2.5 pounds[*].
Fluoxetine (Prozac) tends to result in initial modest weight loss of around half a pound, but may cause weight gain after 6 months of usage[*].
Antidepressants are very rarely or never prescribed solely to treat obesity because they’re not FDA-approved for this indication.
Even in the case of bupropion (Wellbutrin), one of the few antidepressants associated with a reduction in body weight, the average expected weight loss is 2.5 pounds–which you should be able to lose safely and effectively within a few weeks to a month with a healthy diet and regular exercise[*].
That said, if your doctor recommends taking antidepressants for depression or another psychiatric problem and you are overweight or want to lose weight, it makes sense to discuss taking bupropion (Wellbutrin) or another drug that is less likely to contribute to weight gain[*].
If you’re concerned about losing weight due to antidepressants, the good news is that most antidepressants don’t cause weight loss.
The main antidepressant to avoid if you would rather not lose weight is bupropion (Wellbutrin)[*].
If you’re already taking it and want to stop, ask your doctor for medical advice on tapering safely instead of stopping cold turkey, as you might experience a “discontinuation syndrome” with mild to severe side effects[*].
Another option is to talk to your doctor about switching to a different antidepressant drug.
Also, be sure to keep stress and anxiety in check, as they may lead to undereating and result in weight loss.
Likewise, tell your doctor if you’re experiencing insomnia, which may result in unwanted weight loss.
You can also speak to your doctor or therapist about a self-care plan that can help prevent weight loss.
Weight gain is a common side effect of antidepressants, while weight loss is not.
If you’re experiencing unwanted weight gain due to antidepressants, use a healthy diet and regular exercise program to keep your weight in check, and talk to your doctor about switching to a different antidepressant if necessary.And if you’re a non-depressed person interested in using antidepressants for weight loss purposes, consider safer and more effective ways to lose weight instead, such as following the ketogenic diet.